Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 193, NWS Springfield, MO

August 13, 2005Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 13, 2005, 1:42 PM CDT for Vernon County, Missouri. It was in force for 18 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2005, 1:42 PM CDT (18:42 UTC)
Expired
Aug 13, 2005, 2:00 PM CDT
In force
18 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 103 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 1:55 PM CDTTSTM WND DMG4 Se Nevada, MOSEVERE THUNDERSTORM WIND GUSTS DOWNED TREES.
Aug 13, 1:55 PM CDTTSTM WND DMG4 Se Nevada, MOSEVERE THUNDERSTORM WIND GUSTS DOWNED TREES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 944 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
944 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 131842
SVRSGF
MOC217-131915-
/O.NEW.KSGF.SV.W.0193.050813T1842Z-050813T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
142 PM CDT SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON COUNTY IN WEST CENTRAL MISSOURI.

* UNTIL 215 PM CDT.

* AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES SOUTHEAST OF NEVADA...
  AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR WALKER BY 150 PM CDT.
  NEAR SCHELL CITY BY 210 PM CDT.

THE TOWNS OF MILO AND HARWOOD ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR 
DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO AN 
INDOOR SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3779 9440 3771 9431 3780 9409 3803 9408
      3805 9414 3804 9420

$$

CRAMER
1 follow-up statement
000 
WWUS53 KSGF 131900
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CDT SAT AUG 13 2005

MOC217-131910-
/O.CAN.KSGF.SV.W.0193.000000T0000Z-050813T1915Z/
VERNON MO-
200 PM CDT SAT AUG 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR VERNON COUNTY HAS BEEN
CANCELLED...

AT 156 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3779 9440 3771 9431 3780 9409 3803 9408
      3805 9414 3804 9420

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 11:48 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 13, 11:48 AM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1148 AM CDT SAT AUG 13 2005

.DISCUSSION...

FORECAST LOOKS RIGHT ON TRACK AND MADE ONLY SOME MINOR ADJUSTMENTS
TO MAX TEMPS.

PULSE THUNDERSTORMS ARE ERUPTING ACROSS THE REGION LATE THIS MORNING
IN RESPONSE TO DIURNAL HEATING AND A TROPICAL LIKE AIRMASS IN
PLACE.  THE 12Z SOUNDING INDICATED GOOD POTENTIAL FOR PULSE SEVERE
STORMS THIS AFTERNOON...WITH MICROBURSTS BEING THE PRIMARY HAZARD.
CHANCE TO LIKELY POPS IN THE GRIDS COVERS THIS WELL AND DECIDED TO
NOT MAKE ANY CHANGES TO ONGOING WEATHER AND POP GRIDS.

MIXED LAYER CAPES HAVE INCREASED TO APPROXIMATELY 1500 J/KG WITH
DOWNDRAFT CAPES ON THE ORDER OF 1000 J/KG...WHICH IS SUFFICIENT FOR
WET MICROBURSTS.  STAY TUNED.

&&

.AVIATION...
LIKE YESTERDAY...UPDRAFTS ARE GOING UP AT RANDOM AROUND THE
SPRINGFIELD AIRPORT.  NONE OF WHICH APPEAR TO BE AFFECTING THE
RUNWAY WITHIN THE NEXT HOUR OR SO.  WILL LEAVE THUNDER OFFICIALLY
OUT OF THE TAF IN THE SHORT TERM...AND INCLUDE A VCTS.  HOWEVER...FLIGHT
CONDITIONS ARE BOUND TO DETERIORATE WITHIN THE NEXT 12 HOURS OR
SO...AS A FRONT IS SCHEDULED TO MAKE PROGRESS TOWARD SOUTHWEST
MISSOURI.  A BAND OF SHOWERS AND THUNDERSTORMS WILL FOLLOW...MOST
LIKELY AFFECTING THE SPRINGFIELD AIRPORT LATE THIS AFTERNOON AND
THIS EVENING.  THE JOPLIN AIRPORT WILL BE AFFECTED BY STORMS SOONER
THAN SPRINGFIELD...AND WILL ADVERTISE THIS IN THE TAFS.

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

CRAMER
Hazardous weather outlook, Aug 13, 1:00 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT AUG 13 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED TO NUMEROUS THUNDERSTORMS WITH HEAVY RAINFALL AND
  FREQUENT CLOUD TO GROUND LIGHTNING. ISOLATED STRONG TO SEVERE
  STORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS UP TO 60 MPH
  AND SMALL HAIL.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
  THROUGH TONIGHT. HOWEVER THE STORMS WILL BE CONCENTRATED NORTH
  OF INTERSTATE 44.

  DISCUSSION:

  A NEARLY STATIONARY FRONT STRETCHING FROM CENTRAL MISSOURI TO
  SOUTH CENTRAL KANSAS WILL INTERACT WITH A VERY MOIST AND
  MODERATELY UNSTABLE AIRMASS TO PRODUCE SCATTERED TO NUMEROUS
  THUNDERSTORMS THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL BE
  MORE NUMEROUS ALONG AND NORTH OF INTERSTATE 44 CLOSER TO THE
  FRONT. A FEW STORMS COULD PRODUCE DAMAGING WIND GUSTS...BUT
  ATMOSPHERIC CONDITIONS ARE NOT CONDUCIVE TO ORGANIZED SEVERE
  WEATHER. THUNDERSTORMS WILL CONTINUE TONIGHT MAINLY ALONG AND
  NORTH OF INTERSTATE 44. VERY HEAVY RAIN WILL LIKELY FALL IN THE
  STRONGER STORMS WITH RAINFALL AMOUNTS POSSIBLY EXCEEDING TWO
  INCHES. LOCALIZED FLOODING COULD DEVELOP WHERE STORMS TRACK OVER
  THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  SEVERAL ROUNDS OF THUNDERSTORMS WILL AFFECT MUCH OF THE OUTLOOK
  AREA INTO EARLY NEXT WEEK AS THE FRONT STALLS ACROSS THE AREA.
  LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. ORGANIZED SEVERE WEATHER
  IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT DUE TO THE
  ISOLATED NATURE OF THE SEVERE WEATHER. SPOTTERS ARE ENCOURAGED TO
  RELAY HEAVY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN
  SPRINGFIELD MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:18 PM CDTSevere Thunderstorm WarningSGFGreene59 min
Aug 13, 2:45 PM CDTSevere Thunderstorm WarningSGFPolk39 min
Aug 13, 2:50 PM CDTSevere Thunderstorm WarningSGFDallas50 min
Aug 13, 2:59 PM CDTSevere Thunderstorm WarningSGFWebster50 min
Aug 13, 3:13 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede, Miller, Morgan82 min
Aug 13, 3:45 PM CDTSevere Thunderstorm WarningSGFPulaski77 min
Aug 13, 4:03 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps72 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.